Thyroxine overdose rarely causes hyperthyroidism, if it does, symptoms are usually mild and can be managed as an outpatient.
Thyroxine (T4) is converted to triiodothyronine (T3) in the liver and kidney, it then enters the nucleus to exert is metabolic effects.
- Oral bioavailability is 80%
- Peak absorption at 2 hours
- Hormonal effects are not apparent for 1 – 3 weeks
- It is extensively distributed and bound to protein
- Elimination half life is 6 – 7 days in therapeutic dosing and is shortened in overdose to 3 days.
- Rarely required
- Symptoms are not expected unless >10mg of thyroxine is ingested
- Most remain asymptomatic or experience some mild hyperthyroid symptoms 2 – 7 days later (fever, agitation, sweating, tachycardia, hypertension, headache, diarrhoea and vomiting)
- Those with cardiovascular disease or increased age are at increased risk
- Severe toxicity is more likely to occur with chronic hormone abuse. Symptoms include angina, myocardial infarction, myocarditis, ventricular and atrial dysrhythmias, LVH, thyrotoxicosis and thyroid storm.
- Children: Up to 5 mg is associated with minimal symptoms. Severe thyrotoxicosis has not been reported after unintentional paediatric ingestion.
- Beta-blockers can control the symptoms of thyroid excess. If there are no contraindications administer 10 – 40 mg (0.2 – 0.5 mg/kg in children) every 6 hours.
- Calcium channel blockers can be used as an alternative. Administer diltiazem 60 – 180 mg (1 – 3mg/kg in children – except in children <1yrs of age) every 8 hours.
- Screening: 12 lead ECG, BSL, Paracetamol level
- Thyroid function tests can be done which will show elevated levels but unfortunately does not help with ongoing management because treatment is dependent on the clinical symptoms.
- Activated charcoal 50 grams (1 g/kg in children) can be given within 1 hours of patients who have ingested >10 mg (5 mg in children).
- AC is not indicated in unintentional ingestion by children .
- Not clinically useful
- None available
- Children who have ingested <5mg can be observed at home
- Most adults can be medically cleared with advice regarding hyperthyroid symptoms to represent with or seek advice from their GP. This usually involves a 1 week course of beta blockers if the patient is symptomatic. If the patient was on thyroxine this should be stopped for 1 week and can then be re-started.
References and Additional Resources:
- Lewander WJ, Lacouture PG, Silva JE et al. Acute thyroxine ingestion in pediatric patients. Pediatrics 1989; 84:262-265.
- Litovitz TL, White JD. Levothyroxine ingestions in children: An analysis of 78 cases. American Journal of Emergency Medicine 1985; 3:297-300.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
- Shilo L, Kovatz S, Hadari R et al. Massive thyroid hormone overdose: Clinical manifestations and management. Israeli Medical Association Journal 2002; 4:298-289.
- Tunget CL, Clark RF, Turchen SG et al. Raising the decontamination level for thyroid hormone ingestions. American Journal of Emergency Medicine 1995; 13:9-13.